Scary Low Situation

I don’t know about you guys but, I feel like I’ve been sick way too many times this winter! I’ve had everything from a common cold, to bronchitis, to laryngitis & the latest thing being a stomach virus. This stomach virus came totally out of nowhere, without warning, & hit me like a TON OF BRICKS! Not only was I down for the count for a few days but it put me in a pretty scary situation with my diabetes. Here’s what happened:

It was a typical Thursday evening & I was eating dinner. I had tested my blood sugar & bolused my insulin to cover my carbohydrates. Suddenly, I started not feeling so well. I quickly put my dinner in the fridge & went to lay down. No sooner than I did that, I was hit with extreme nausea & diarrhea (yeah I know… TMI… oh well).  I was so overwhelmed at the time that I didn’t even think about the insulin that I had given myself to cover the food that was no longer in my body, because I was vomiting. Some time later I began feeling the effects of a low blood sugar. It was lower than I had expected it to be. The problem became that I was unable to treat the low because I was not able to keep anything down. The vomiting was out of control. I tired to slowly drink a juice box. Several times. I tried dissolving sugar on & then under my tongue. I tried fast acting glucose tablets. Nothing was staying down. All the while, I was testing & my sugar was going lower. Panic started to set in & I wondered if I should call 911. The whole time I continued to be sick & I continued to test. After what seemed like forever my blood sugar reading was magically in the 80’s! How was this even possible? I checked again just to make sure it was accurate. Sure enough, it was! I can only assume that my panic & anxiety (not to mention stress on my body from being sick) actually saved me. My body has always reacted to stress (physical & emotional) by causing an increase in blood sugar. For the first time ever I was SO thankful for that. Looking back, should I have called 911? Probably. Should I have had my Emergency Glucagon kit? Absolutely! This was a huge lesson learned for me, especially since I live alone!

A few hours later I was treated at Urgent Care & given several liters of IV fluids. My blood sugar quickly stabilized & thanks to the help of my family, I recovered in a few days. I did refill my Emergency Glucagon kit & that does give me some peace of mind for the future.

For those of you that may not know what an Emergency Glucagon kit is, there are some pictures below. Glucagon is a medication that works differently than insulin. It works by telling the body to release sugar back into the blood stream to bring blood sugar back up. It is an injectable medication (injected into the butt, arm or thigh) that works very quickly in an emergent situation. If a person has lost consciousness from a low blood sugar, they are unable to eat or drink anything to treat the low. They need someone to administer this medication for them while 911 is on the way.

In a way, I am glad this situation happened to me. It scared me enough (without terrible consequences) to make some necessary changes. I need to be better about taking precautions & making sure I have ALL of the supplies I need with me at all times. Whether at home or away, I need to be prepared. It’s wasn’t until something happened that I was able to recognize just how unprepared I was. When you know better, you can do better!

Love, health & happiness,

Jessica Lynn

Advertisements